advertisement
Question
Posted by: DG | 2004/10/04

Generic meds

Hi Shrinky,

I need your wise and humble advice on something-Is there any real difference between the brand Prozac and its generic Lilly?
I was on the Prozac and then went on to the Lilly because of the enourmous price difference. My doc says that I now need to take 40mg of the Lilly instead of 20mg of the Prozac. The doc seems to think the change from the original to the generic has caused me to feel worse. Reason being that I was very tired and unable to function. Now after nearly 3 weeks on being on the Lilly 40mg -I still cant function...I seem to be sleeping at very strange hours for long periods of time.

I need to get out of this very quickly-I've got exams coming up in a weeks time and I have to get lots of work done before that.
I think another problem that could be bringing be so down today is the fact that my mother is in hospital with cronic brochitis.
I just want to hear your opinion of the difference in medication-if any?

Thanks for all your super help and support.
I hope you are well yourself?
Love,
DG

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

DG, No difference whatsoever. Not only is it an absolutel requirement of the law that all generics are chemically identical to the original drug, but in the particular case you mention, but Prozac and Lilly-Fluoxetine are fluoextine made by Lilly, and I really don't believe they have two separate factories using two different sets of ingredients to make the same chemical, required by law to be indentical ! It was just a smart tactic by Lilly, when they lost the exclusive rights to sell fluoxetine, to sell some of it under the different name of Lilly Fluoxetine, while still keeping up sales of the more expensive brand Prozac, at the same time.
Now, 20 mg is a dose that suits most people, most of the time. But if one's response is partial and not as full as one would want, 40 mg is a perfectly reasonable higher dose to try.
So whatever is making you feel so drowsy, I don't see it likely to be due to taking the same drug out of a different box and saving money. Maybe it's taking you a little while to adjust to the higher dose ?
Sorry to hear about your mom, and hope she'll soon be feling better --- even with the aid of generic antibiotics !

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement